Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 494, NWS Birmingham, AL

September 20, 2000Madison County, Marshall County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Sep 20, 2000, 9:09 PM CDT for Madison County, Marshall County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2000, 9:09 PM CDT (02:09 UTC)
Expired
Sep 20, 2000, 10:00 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Madison County, AL, Marshall County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.2 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 765 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
765 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 210210
SVRBHM
ALC089-095-210300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
909 PM CDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MADISON COUNTY IN NORTH CENTRAL ALABAMA
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 1000 PM CDT

* AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WINDS UP TO 55 MPH
  WERE LOCATED FROM OWENS CROSSROADS TO ARAB...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
GUNTERSVILLE AND ALBERTVILLE.

DAMAGING WINDS MA5Y OCCUR AHEAD OF THE HEAVY RAIN AND HAIL. MOVE TO A 
SAFE PLACE NOW.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:00 PM CDT, 9 minutes earlier.

Area forecast discussion, Sep 20, 9:00 PM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
900 PM CDT WED SEP 20 2000

COLD FRONT CURRENTLY LOCATED NEAR BWG-MKL-PBF LINE...AND CONTINUING
TO PUSH ESEWD TOWARD NW AL.  PRETTY GOOD SFC ISALLOBARIC MAXIMUM
ADVANCING EWD THRU SE MO/NE AR IMMMEDIATELY BEHIND FRONT...SO
FEEL CONFIDENT THIS BOUNDARY WILL REACH A CHA-CBM LINE BY DAYBREAK.
WATER VAPOR IMAGERY DEPICTING A BROAD SWATH OF TROPICAL MOISTURE
MOVING N/NEWD ACRS NRN AL IN ADVANCE OF THE FRONT...WITH NUMEROUS
RA/TSRA CLUSTERS STREAMING EWD ACRS NRN MS/AL ALONG A DISTINCT H8
THETA-E RIDGE.  COMBINATION OF DEEP MOISTURE AND APPROACHING FRONT...
ALONG WITH MODEST LIFT PROVIDED BY TAIL END OF MIDWEST SHORTWAVE
SHOULD RESULT IN CONTINUED TSTM ACTIVITY ACROSS MOST OF THE COUNTIES
N OF TCL-BHM-ANB LINE THRU THE NEXT FEW HOURS. WILL UP POPS TO
CATEGORICAL OVER MOST OF NRN QUARTER OF THE FA...WITH GOOD CHC/LKLY
SWD THRU THE BHM ZONES.  DON'T SEE A WHOLE LOT OF POTENTIAL FOR PCPN
FURTHER S...SO WILL KEEP ONLY SMALL POPS IN THE MGM/AUB/TOI ZONES FOR
THE REST OF THE NIGHT.  TEMPS/WINDS LOOK OK ATTM...BUT WILL CHECK THE
02Z OBS PRIOR TO RELEASE.  UPDATES OUT SHORTLY.  66

.BHM...NONE.



The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:21 PM CDTSevere Thunderstorm WarningBMXBlount, Cullman29 min
Sep 21, 3:12 PM CDTFlash Flood WarningBMXRandolph2 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.